Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Oct 21, 2005, 9:45 PM EDT for Williamsburg County, South Carolina. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2005, 9:45 PM EDT (01:45 UTC)
- Expired
- Oct 21, 2005, 10:57 PM EDT
- In force
- 72 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 10:15 PM EDT | HAIL 0.75 | Greeleyville, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 220148 SVRILM SCC089-220300- /O.NEW.KILM.SV.W.0036.051022T0145Z-051022T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 945 PM EDT FRI OCT 21 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1100 PM EDT * AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF KINGSTREE...OR 11 MILES SOUTHEAST OF MANNING...AND MOVING EAST AT 20 MPH. * COMMUNITIES IN THE PATH OF THE STORM INCLUDE BUT ARE NOT LIMITED TO KINGSTREE... TRIO... NESMITH... NEW MORRISVILLE. HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN CLARENDON COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3370 7999 3353 8008 3335 7968 3366 7943 $$ RAS
1 follow-up statement
000 WWUS52 KILM 220257 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1055 PM EDT FRI OCT 21 2005 SCC089-220305- /O.CAN.KILM.SV.W.0036.000000T0000Z-051022T0300Z/ WILLIAMSBURG SC- 1055 PM EDT FRI OCT 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS CANCELLED... AT 1051 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL MAY STILL OCCUR AS THE THUNDERSTORM MOVES FROM NEAR SALTERS TOWARD NEW MORRISVILLE. LAT...LON 3370 7999 3353 8008 3335 7968 3366 7943 $$ RAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:22 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 21, 8:22 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 822 PM EDT FRI OCT 21 2005 .SHORT TERM (OVERNIGHT)... WILL UPDATE ZONES TO ADD THE THUNDERSTORMS AS OPPOSED TO JUST SHOWERS. CWA FOR THE MOST PART IS LOCATED IN THE RIGHT FRONT REGION OF THE 300 MB JET FOR MUCH OF THE NIGHT BEFORE MOVING DIRECTLY OVERHEAD BY SAT MORNING. AS A RESULT...WILL CONTINUE CHANCE OF CONVECTION WELL AFTER SUNSET DUE TO THE FOREMENTIONED ATM DYNAMICS. WILL ALSO INCLUDE AREAS OF FOG INLAND AND WHERE THE PCPN OCCURRED ...TO PATCHY ALONG THE COAST. MINS LOOK AOK. && .MARINE... WILL HAVE TO INITIALIZE WITH A SOUTH WIND DIRECTION AS OPPOSED TO SW. WIND TO VEER TO SOUTHWEST AND INCREASE TO SOLID 15 KT BY MORNING...POSSIBLY 20 KT. THIS IN RESPONSE TO MID TO UPPER ATM DYNAMICS APPROACHING FROM THE WEST AT THE MOMENT...AND MOVING ACROSS THE REGION BY SAT MORNING. THIS WILL TIGHTEN THE SFC PG PRODUCING THE 15 TO POSSIBLY 20 KT. WILL ALSO TWEAK THE SEAS UPWARDS. && .AVIATION... ALL TERMINALS VFR THIS EVENING. GOOD PVA APPROACHING AND WILL MOVE ACROSS THE TERMINALS EARLY TONIGHT. CONVECTION ALREADY FIRING WEST OF FLO AHEAD OF THIS. GENERALLY MVFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY WITH SHORT LIVED IFR CONDITIONS. AFTER PRECIPITATION PASSES...EXPECT TERMINALS TO DEVELOP MVFR VISIBILITIES IN BR WITH A DECENT CHANCE OF TEMPO IFR VISIBILITIES AND CEILINGS IN FOG A FEW HOURS AFTER PRECIPITATION ENDS. TERMINALS SHOULD BECOME VFR BY 14Z AND REMAIN VFR THROUGH 23/00Z WITH SOUTHWEST TO WEST WINDS. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. SHORT TERM...HOEHLER AVIATION...ROSS MARINE...HOEHLER
Hazardous weather outlook, Oct 21, 9:00 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 900 PM EDT FRI OCT 21 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-220915- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 900 PM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...OVERNIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE MAIN SEVERE THREAT WILL BE HAIL BUT DAMAGING WIND WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ250-252-254-256-220915- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 900 PM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...OVERNIGHT THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY BECOME STRONG TO SEVERE. THE MAIN THREAT WILL BE STRONG WINDS. NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. A PERIOD OF GUSTY WINDS AND ROUGH SEAS MAY ACCOMPANY ANY THUNDERSTORMS. STRONG COLD AIR ALOFT MOVING ACROSS THE WARM WATERS WILL MAKE FOR ROUGH SEAS AND BREEZY CONDITIONS. SEA HEIGHTS WILL BE INCREASING BEGINNING MON NIGHT AND NORTHERLY WINDS WILL ALSO STRENGTHEN AS HURRICANE WILMA MOVES NORTHEAST...PASSING WELL EAST OF THE CAROLINAS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 21, 4:59 PM EDT, 4 hours 46 minutes before
ZCZC RDUSPSILM DEF TTAA00 KILM 212059 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 459 PM EDT FRI OCT 21 2005 SCZ039-212200- WILLIAMSBURG SC- 459 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS MOVING THROUGH WILLIAMSBURG COUNTY... AT 5:00 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY THUNDERSTORMS JUST WEST OF GREELEYVILLE...MOVING EAST AT 30 MPH. AREAS AFFECTED THROUGH 6:00 PM EDT INCLUDE GREELEYVILLE...SALTERS...AND KINGSTREE. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
Special weather statement, Oct 21, 5:22 PM EDT, 4 hours 23 minutes before
TTAA00 KILM 212122 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 522 PM EDT FRI OCT 21 2005 SCZ017-023-212215- DARLINGTON SC-MARLBORO SC- 522 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS MOVING ACROSS DARLINGTON COUNTY... AT 5:25 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS MOVING INTO WESTERN DARLINGTON COUNTY...MOVING EAST AT 30 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON... HARTSVILLE...CLYDE...DOVESVILLE...FLOYD...LAMAR...NORTH HARTSVILLE... OATS...BROWNSVILLE...LYDIA...MONT CLARE AND SOCIETY HILL. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
Special weather statement, Oct 21, 5:46 PM EDT, 3 hours 59 minutes before
ZCZC RDUSPSILM DEF TTAA00 KILM 212146 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 546 PM EDT FRI OCT 21 2005 SCZ017-212245- MARLBORO SC- 546 PM EDT FRI OCT 21 2005 ...THUNDERSTORMS PRODUCING HEAVY RAINS AND SMALL HAIL MOVING THROUGH MARLBORO COUNTY... AT 5:50 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING INTO MARLBORO COUNTY FROM THE SOUTHWEST. THESE STORMS ARE MOVING TO THE EAST...NORTHEAST AT 30 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...CLIO... MCCOLL...WALLACE...BLENHEIM...BROWNSVILLE AND TATUM. THESE THUNDERSTORMS HAVE PRODUCED DIME SIZE HAIL IN DARLINGTON COUNTY. WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
Special weather statement, Oct 21, 6:32 PM EDT, 3 hours 13 minutes before
ZCZC RDUSPSILM DEF TTAA00 KILM 212232 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 632 PM EDT FRI OCT 21 2005 NCZ087-SCZ017-212330- MARLBORO SC-ROBESON NC- 632 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... THROUGH 730 PM EDT...ISOLATED THUNDERSTORMS WILL AFFECT THE NORTHWEST PORTION OF MARLBORO COUNTY AND THE NORTHERN PORTIONS OF ROBESON COUNTY. THE ACTIVITY IS MOVING NORTHEAST AT 30 MPH. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE THE VICINITY OF WALLACE AND FULTON OF MARLBORO COUNTY...AND MAXTON...RED SPRINGS...LUMBER BRIDGE AND PARKTON OF ROBESON COUNTY. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL UP TO DIME SIZE...WIND GUSTS OF 40 MPH...AND FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 2:36 AM EDT | Severe Thunderstorm Warning | ILM | Dillon | 24 min |
| Oct 22, 3:03 AM EDT | Severe Thunderstorm Warning | ILM | Dillon | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.